The Geometry of the Maximum Likelihood Estimator of the Zero‐Beta Return

  • Author(s): SHMUEL KANDEL
  • Published: Apr 30, 2012
  • Pages: 339-346
  • DOI: 10.1111/j.1540-6261.1986.tb05040.x


This paper explores geometric relations, in mean‐variance space, among the sample frontier, the maximum likelihood estimator, and two other estimators of the zero‐beta return. It is also demonstrated that a partition of the portfolio space is determined by a family of parabolas; the zeros of each parabola are the maximum likelihood estimators associated with all portfolios on the parabola. This observation is the basis for an additional interpretation of the statistic of the Likelihood Ratio Test of portfolio efficiency without a riskless asset.

Jump to menu

Main Navigation

Search the Site / Journal

Search Keywords

Members' Login


Members' Options

Site Footer

View Mobile Version